Hail, Lake
- When
- August 13, 6:00 AM CST to 6:05 AM CST
- Where
- Lake County, Tiptonville
- Measured
- 0.75 in hail
- Reported by
- Unknown
- Coordinates
- 36.380, -89.480
A warm front lifted north through the region during the morning hours of August 13, 2012. An Mesoscale Convective System developed over Southern Missouri during the early morning hours and then slid southeast into Northwest Tennessee producing isolated large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A warm front lifted north through the region during the morning hours of August 13, 2012. An Mesoscale Convective System developed over Southern Missouri during the early morning hours and then slid southeast into Northwest Tennessee producing isolated large hail. Later in the day a cold front pushed through triggering more thunderstorms. Damaging winds occurred across parts of Memphis.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 13, 5:20 AM CST, 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 620 AM CDT MON AUG 13 2012 .UPDATE... UPDATED TO ADD 12Z AVIATION DISCUSSION. && .PREV DISCUSSION... /ISSUED 432 AM CDT MON AUG 13 2012/ DISCUSSION... WEAK SURFACE LOW PRESSURE IS POSITIONED ACROSS CENTRAL MISSOURI EARLY THIS MORNING. A WARM FRONT EXTENDS SOUTHEAST FROM THIS LOW ACROSS EASTERN ARKANSAS INTO NORTHWEST MISSISSIPPI WITH A TRAILING COLD FRONT EXTENDING BACK ACROSS SOUTHWEST MISSOURI INTO EASTERN OKLAHOMA. SCATTERED THUNDERSTORMS HAVE DEVELOPED AHEAD OF THE COLD FRONT ACROSS SOUTHERN MISSOURI THROUGH CENTRAL ARKANSAS. THIS CONVECTION IS BEING DRIVEN BY A MID LEVEL SHORTWAVE MOVING EAST OUT OF OKLAHOMA. CONVECTION IS ALSO BEING AIDED BY A LOW LEVEL JET STREAK (LLJ) POSITIONED FROM THE ARKLATEX INTO THE MID MISSISSIPPI VALLEY. ANOTHER MID LEVEL SHORTWAVE OVER EASTERN KANSAS EARLY THIS MORNING WILL CONTINUE TO PUSH SOUTHEAST TOWARDS THE MID SOUTH TODAY. AS THIS OCCURS...EXPECT THE WARM FRONT TO MIX RAPIDLY NORTHEASTWARD ACROSS THE AREA AS THE LLJ BEGINS TO SHIFT EASTWARD. THIS WILL ADVECT RICH LOW LEVEL MOISTURE...CHARACTERIZED BY LOWER 70S DEWPOINTS...CURRENTLY OVER CENTRAL ARKANSAS AND MISSISSIPPI INTO THE MID SOUTH. THE ONGOING CLUSTERS OF STORMS TO OUR WEST WILL CONTINUE TO RACE SOUTHEASTWARD BUT MAY BEGIN TO CROSS EAST OF THE WARM FRONT THIS MORNING AND DIMINISH IN COVERAGE AND INTENSITY THROUGH LATE MORNING. ADDITIONAL STORMS SHOULD REFIRE ALONG THE COLD FRONT AND IN THE PRE-FRONTAL WARM SECTOR BY EARLY THIS AFTERNOON IN THE VICINITY OF THE MISSISSIPPI RIVER...THEN PUSHING EASTWARD ACROSS WEST TENNESSEE AND NORTH MISSISSIPPI. THIS SCENARIO IS SUPPORTED BY MUCH OF THE MODEL GUIDANCE...INCLUDING THE LATEST NAM12...HRRR...AND EVEN TO SOME EXTENT THE GFS. THERE DOES REMAIN SOME UNCERTAINTY WITH RESPECT TO HOW THE MORNING CONVECTION EVOLVES AND THIS WILL HAVE IMPLICATIONS ON THE REDEVELOPMENT OF AFTERNOON STORMS ALONG THE COLD FRONT. AT THIS TIME PLAN TO KEEP POPS IN THE CHANCE CATEGORY...ESPECIALLY CONSIDERING THE COMPLICATED PATTERN AND OVERALL LINGERING DROUGHT CONDITIONS IN PLACE OVER THE AREA. HIGH TEMPERATURES WILL ALSO BE DEPENDENT UPON HOW CONVECTIVE EVOLUTION UNFOLDS. THERE WILL BE THE POTENTIAL FOR SOME OF THE STORMS TO REACH SEVERE LIMITS AS SUFFICIENT DEEP LAYER SHEAR COMBINES WITH MODERATE TO POTENTIALLY STRONG INSTABILITY TO SUPPORT ORGANIZED MULTICELL OR EVEN SUPERCELL THUNDERSTORMS. 0-6 KM SHEAR SHOULD REMAIN ON THE ORDER OF 35 KTS WITH SBCAPES POTENTIALLY EXCEEDING 3000 J/KG BY THIS AFTERNOON. MID LEVEL LAPSE RATES SHOULD REMAIN SUFFICIENTLY STEEP AROUND 6.5 C/KM. FORCING ALONG THE FRONT COMBINED WITH THESE FAVORABLE PARAMETERS SHOULD ALLOW ANY SEVERE STORM THAT DEVELOPS TO PRODUCE DAMAGING WINDS AND LARGE HAIL. THE GREATEST SEVERE WEATHER POTENTIAL SHOULD BE THIS AFTERNOON AND PRIMARILY ALONG AND EAST OF THE MISSISSIPPI RIVER. THE COLD FRONT WILL MOVE INTO EASTERN AREAS BY THIS EVENING WITH CONTINUED CHANCES FOR SHOWERS AND THUNDERSTORMS. THE FRONT SHOULD MOVE SOUTH AND EAST OF THE FORECAST AREA BY LATE TONIGHT BEFORE STALLING TO OUR SOUTH THROUGH MID WEEK. WEAK SURFACE HIGH PRESSURE WILL BUILD OVER THE REGION FOR TUESDAY AND WEDNESDAY. THIS WILL PROVIDE DRY WEATHER ALONG WITH SLIGHTLY COOLER AND LESS HUMID CONDITIONS. ANOTHER WEAK MID LEVEL SHORTWAVE WILL MOVE FROM THE SOUTHERN PLAINS INTO THE LOWER MISSISSIPPI VALLEY WEDNESDAY NIGHT. THE BETTER MOISTURE AXIS SHOULD REMAIN MOSTLY TO OUR SOUTH ALONG THE STALLED FRONT...BUT THERE COULD BE SOME OVERRUNNING OF THE FRONT WHICH COULD PROVIDE ISOLATED CHANCES FOR ELEVATED SHOWERS AND THUNDERSTORMS ACROSS OUR FAR SOUTHWEST COUNTIES. THE STALLED FRONT WILL LIFT BACK TO THE NORTH AS A WARM FRONT ON THURSDAY. THIS SHOULD BRING RENEWED CHANCES FOR SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE AREA. A STRONGER MID LEVEL SHORTWAVE AND ASSOCIATED COLD FRONT WILL MOVE ACROSS THE REGION FOR THE END OF THE WEEK INTO NEXT WEEKEND. THIS SYSTEM SHOULD BRING HIGHER CHANCES FOR ADDITIONAL SHOWERS AND THUNDERSTORMS. IN ADDITION...MUCH COOLER AND LESS HUMID WEATHER WILL FOLLOW THE FRONT FOR NEXT WEEKEND. JLH && .AVIATION... 12Z TAF CYCLE VFR CONDITIONS WILL PERSIST AT TAF SITES FOR THIS TAF PERIOD OUTSIDE OF THUNDERSTORMS. SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A SHORTWAVE TROUGH HAVE BEEN WEAKENING OVER THE PAST COUPLE OF HOURS. THUS...HAVE CONFINED VCTS TO JBR UNTIL 13/13Z...TUP BETWEEN 13/12-14Z...VCSH AT MEM THROUGH 13/13Z...AND MKL BETWEEN 13/13-14Z. LATEST FORECAST TRENDS SUGGEST ANOTHER LINE OF SHOWERS AND THUNDERSTORMS MAY DEVELOP NEAR OR JUST EAST OF THE MISSISSIPPI RIVER LATE MORNING TOWARDS EARLY AFTERNOON AS THE ATMOSPHERE DESTABILIZES AGAIN AND AN UPPER LEVEL TROUGH AND ASSOCIATED COLD FRONT PUSH THROUGH THE AREA THROUGH EARLY THIS EVENING. SOUTH TO SOUTHWEST WINDS WILL INCREASE TO BETWEEN 10-12KTS THIS MORNING AND VEER NORTHWEST BY THIS EVENING AS THE COLD FRONT PASSES THROUGH THE AREA. MVFR CONDITIONS ALSO POSSIBLE AT MKL/TUP BETWEEN 14/08-12Z. CJC && .PRELIMINARY POINT TEMPS/POPS... MEM 92 71 88 69 / 50 20 0 10 MKL 89 66 86 60 / 50 30 10 10 JBR 90 67 87 63 / 50 10 0 10 TUP 90 70 89 65 / 50 40 10 10 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 443 AM CDT MON AUG 13 2012 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-141145- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 443 AM CDT MON AUG 13 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE MID SOUTH THROUGH THIS EVENING. THE GREATEST SEVERE WEATHER POTENTIAL SHOULD OCCUR THIS AFTERNOON AND EVENING ALONG AND EAST OF THE MISSISSIPPI RIVER. THERE WILL BE AN ENHANCED RISK FOR DAMAGING WINDS AND LARGE HAIL WITH ANY SEVERE STORMS THAT DEVELOP. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING...ESPECIALLY ALONG AND EAST OF THE MISSISSIPPI RIVER. JLH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 540 AM CDT MON AUG 13 2012 ARZ008-009-131115- CLAY AR-RANDOLPH AR- 540 AM CDT MON AUG 13 2012 ...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY UNTIL 615 AM CDT FOR... CLAY COUNTY IN EASTERN ARKANSAS... NORTHEASTERN RANDOLPH COUNTY IN EASTERN ARKANSAS... A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED 3 MILES NORTHEAST OF DATTO AT 541 AM CDT... MOVING EAST AT 30 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. PEOPLE IN CLAY AND RANDOLPH COUNTIES...INCLUDING LOCATIONS NEAR CORNING...SHOULD MONITOR THIS STORM CLOSELY. && LAT...LON 3650 9023 3628 9027 3630 9087 3650 9085 TIME...MOT...LOC 1041Z 268DEG 28KT 3642 9063
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
622 AM CDT MON AUG 13 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 AM TSTM WND DMG 7 W CORNING 36.41N 90.71W
08/13/2012 CLAY AR LAW ENFORCEMENT
POWERLINE REPORTED DOWN.
&&
CJCThe Paducah radar (KPAH), 99 km away, was scanning. The volume nearest the first event began at 12:02 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Straight line winds knocked down several trees and snapped several power poles between Lamar Avenue and the I-240 loop.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410310, 410311, 410312.